I will be starting the medication next week and am terrifed of gaining weight. I'm on the hearvier side which has a lot to do with my depression, anxiety, negative self-image, mood swings etc. If I eat healthy and exercise, what are the chances that I will gain weight? In other words, does it make you eat more or does it contain some sort of chemical that adds pounds beyond my control? Any advise would be extremely helpful.
Several side effects are possible with Depakote, and weight gain does appear to be one of them. This data comes from clinical trials that extensively studied Depakote and documented its side effects.
Up to 9% of people taking Depakote reported weight gain. This was most common in people taking the drug for migraine prevention (8%) or for complex partial seizures (9%).
Depakote has a tendency of people who take it may gain weight, some suggestions include: Eating a heart-healthy diet. This diet should include: Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products; lean meats, poultry, fish, beans, eggs, and nuts; limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars. Participating in regular physical activity for at least 30 minutes a day on most days of the week. Limiting your intake of alcohol.
If the weight gain continues, the doc may recommend other lifestyle changes or possibly switching to a different migraine, bipolar disorder, or epilepsy medicine.
Take care, best wishes!
Depakote made me gain weight. I found that I craved sweets more, ate more and eventaully packed on the pounds. When I stopped the depakote I quickly lost 10 lbs. If you control what you eat, don't give into the cravings and exercise, you should be able to ward off any major weight gain.
Hello kristi1821. Just wanted to add this to the above answers. If you find that you are gaining some pounds, try changing the hour you were or are rather taking it. Say at bed time instead of upon awakening. Best of wishes, pledge
I was on this stuff for 5 months. Aside from the blood tests to monitor Valporic Acid there were no other hassles with it. It had no impact on my appetite or my weight. My wife was put on it for her migraine's and the Dr got her so worked up about the possibility of weight gain she asked to stop taking it after just 10-days, she had not gained any weight in that time.
I just looked this up and saw that 9% (nine) percent of people reported weight gain. Best I can say is monitor your weight and if you see it start to go up from the med tell your Dr., maybe there's an alternative. Best to you; Hope this helps.
Honestly, my findings here. It is the only drug I have consumed non-stop for the past eight years. When combined with ZYPREXA, yes, absolutely it seems to be a given that big weight gain will occur. But I had zero weight gain when I combined it with Abilify. Now I take a relatively large dose of it alone (1,250mgs)... have been on the large dose since January, and my weight has remained constant at 118lbs. So although Rajive says that statistically 10% report weight gain, I say what about the other 90% who don't find this! Now of course I am fanatical about monitoring my weight... step on the scales daily, watch my diet like a hawk, and walk a good old 5 miles daily; probably just as any person who is trying to be weight conscious would do. So it would be my bet that if you can adhere to these lifestyle habits, there is no good reason why the pounds should stack on.
And in fact, you might have an "edge" on your pals who hare NOT worrying about weight gain; because this gives you an added motivation to be extra fussy with yourself! So try it, watch the scales, and work hard at weight control. And soon you might just put us all to shame with the "new you"!!! Kathleen
My 19 yo daughter is taking one med. 750mg depakote for 5 months now. She has put on about 30lbs despite while eating an extremely healthy diet. Every bite, meal and snack is measured and counted. Prior to taking this med she was naturally thin ate anything anytime she wanted. Now she constantly fights hunger despite a well balanced diet. The challenge is that though it is not a perfect solution to her Bi Polar mood swings she is far more stable and productive. If the weight gain continues as it does not seem to be leveling off then not only will she be dealing with self esteem issues for the first time in life related to weight but her weight will become a new health issue itself. so while some do not have weight gain issues many do and based on what my daughter is dealing with diet and excersice is not counter acting the drugs effect.
I have been on Depakote for about 10 years now.(between 1500mg and 2000mg dosages) Upon first starting the medication, I gained 40 lbs in 3 months. I have been told that this amount of gain in a short time is rare... lucky me. I stay on the med as it is the only one to control my seizures. But it did make me fat.
what do you do about weight gain if you are in a wheelchair and can't exercise as much as others? I already eat right.
Absolutly weight gain is a possible side effect. It is noted as a side effect. My daughter gained 65 pounds in 9 months. Another side effect she suffered that was the final straw were tremors and the possibility of them becoming permanent. When she changed doctors another potential issue was brought up. We ere told it should never be given to someone up during child bearing years. Weight gain is a potential side effect in most of the drugs in this class. The drug was effective in stabilizing her BiPolar.
I've been on depakote for atleast 4 years and have gained around 10lbs per year I figured it was aging I started taking it when I was 19 i was 120 and worked out a lot. I didn't even consider the depakote for my weight problems. it just kept going up even with diet and exercise so I gave up on losing weight after the first 30lbs now that I've stopped it I've lost 10lbs in less than a week with no change in diet or exercise. The other side effects of depakote should be what makes you decide to use it or not though. Weight gain is a minor side effect.
When my dose was increased I also started gaining weight. No matter how hard I try, I cannot stop eating carbs. I crave them all day and want to eat constantly. Prior to this my diet had a lot of fruits and vegetables in it because I ate a mostly vegan diet. It is easy to say 'just watch what you eat and you'll be fine'. Some of us are not able to control all of our impulses and/or have a background of eating disorders. I knew it might cause weight gain and I thought that would be fine, but it is a much bigger struggle than I thought it would be.
I also have watched the weight go up, I had just begun to get a few pounds off when I was put onto this med and the few that I'd got off went straight back on, I need to watch my weight gain as I have prolapsed discs in my lower spine and it increases the pain when my weight increases.
I cannot manage to get the weight reduced at all, even though I do not eat large meals, I have noticed that I hunger pangs have woken me up, or have had them before trying to get of to sleep, something which has never before happened to me, until going on this med, I dont like it for this reason, but must say it is good at what it was made for, mood stabilizing.
Would prefer something that didnt increase the poundage, but also dont want to fix whats not broken either.
Depakote makes my appetite HUGE. I have been on it with my anit-depressant for 3 years now and really need the mood stabilizing because of hypomania sometimes. I kept adding pounds, bit by bit because I have always been careful and conscious of staying slender, until recently it hit me--- it is the Depakote. So I go online and read everything and everybody's comments, think about switching, maybe to Lamactical. Reading all that stuff took me back to the horrendous nightmare times during med changes; I would rather 'eat worms' than go there ever again if I can help it. You guys know what I mean if you have any med experience (I have over 30 years now, rotten genes). Days and days and days and med changes and waiting for them to work and more days and days and days... don't even want to take a shower, drag to work and try to keep a low profile... bad bad bad.
SO, I am going to try and do what is suggested here about changing WHAT I eat since the appetite is going to be there; that is the reality. Fortunately, I have OA (Overeaters Anonymous experience about meal plans and NOT 'grazing' i.e. eating between meals, AND I have studied the South Beach diet pretty well over the years. Hopefully this should do it. Since it is only 20 pounds so far, maybe it is not to let. I have seriously been thinking about just stopping fighting and getting fat. This is very very very bad on my self esteem. I just can't do it. I got to keep trying. Hang in there you guys. godspeed-mjy
I was prescribed Depakote 500mg today as a mood stabilizer. Reading here it seems it's the higher doses and/or giving into cravings that cause the weight gain. Is that the general consensus? I have dropped 40 lbs since Jan '14. I'm older, and have a desk job. I don't need any added obstacles to a healthy weight.
I take 2500 Depakote every morning. I need to diet and work out 4 times a week. If i dont i gain weight. I gained 35 pounds when i started and i am down 20. I can get NO lower. As much as i try. My MD says as long as my BP and cholesterol is good im ok. Just sad wish i was skinny. At least i have not had a seizure since February. I am taking this because i had a brain tumor but im doing well now. 1 year and no new growth. Good luck everyone
- Depakote Information for Consumers
- Depakote Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depakote (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.